Thunderstorm Wind, Dallas
- When
- July 1, 6:15 PM CST to 6:16 PM CST
- Where
- Dallas County, 1.08 mi S of Potter
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 32.414, -87.100
Several trees uprooted along Moores Ferry Road.
The eastern half of the United States remained under a persistent upper flow pattern with a upper trough over the Middle Mississippi Valley Region and an upper ridge over the northern Gulf of Mexico. North Alabama was close enough to the southern edge of the trough axis for daily afternoon convective activity with isolated severe storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
The eastern half of the United States remained under a persistent upper flow pattern with a upper trough over the Middle Mississippi Valley Region and an upper ridge over the northern Gulf of Mexico. North Alabama was close enough to the southern edge of the trough axis for daily afternoon convective activity with isolated severe storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 1, 6:13 PM CST, 2 minutes earlier.
Area Forecast Discussion National Weather Service Birmingham AL 713 PM CDT Sat Jul 1 2017 .UPDATE... Late Afternoon/Evening Update and 00Z Aviation. && .SHORT TERM... Previously updated the late afternoon forecast for much increased rain chances north and west. Looking at the 12 hr accumulated precip dual pol estimate, The I-59 corridor has reported rain in most all locations with the small exception of an area between TCL/BHM and far northern Marion County. So the update appeared to be warranted. Showers and thunderstorms continue this hour. It appears much of the activity has been focused along a conglomerate outflow boundary seen stretching from the Carolinas to Texas. This conglomeration is now a pre-frontal trough. The RAP analysis has SBCape/Mixed Layer Cape values in the 2500-3500 range with Downdraft capes in the 100 neighborhood. The best cold pool appears like its over northern Mississippi and points west. Mid level lapse rates are poor and overall convergence is banking on the daytime instability to keep it going. So, did bump pops higher for the initial few hours here til 8 or 9 pm , then kept only a 20 pop. Believe the convection will diminish quicker than last night but some areas will certainly get some rain in the next few hours. A strong storm or two is also possible for the next hour or so. The main threat would be potentially severe wind gusts and some hail. Due to the moisture content and potential training/rain rates, will keep mention of a heavy downpour too. But will let the Flash Flood Watch expire at 7pm. Areas farther south will have the least rain chances through the overnight based on position of boundaries. Will monitor closely as plenty of outdoor events are happening this evening. Lows will be a sticky 70 to 75. 75 Previous short-term discussion: --Marginal Risk of isolated afternoon-to-evening severe thunderstorms with damaging wind potential-- With the 16:30Z/11:30AM update to the convective outlook, the previous 'Slight Risk' area that was outlined for a chunk of the region has been lowered to a 'Marginal Risk.' With this update, all of Central Alabama is now under a 'Marginal Risk' of severe thunderstorms this afternoon, with a few cells potentially holding on into the evening hours. As of 17:30Z/12:30PM, visible satellite showed bands of cumulus clouds across Central Alabama, with some towering underway + a few blips on BMX radar as we've surpassed our convective temperature. Dew points are forecast to remain in the 70s (F) this afternoon, as temperatures peak in a range from the upper 80s to low 90s (F); this is of course contributing to an unstable air mass, with surface-based CAPE values in excess of 2,500 J/kg. Aloft, there's a broad 500mb trough extending southward from the Great Lakes region, though flow in our region is quite weak, and am not seeing any shortwaves or features in water vapor. Bulk shear values are either side of 25-knots given overall light flow through the column. So, while there's ample instability for storms, large- scale forcing is seemingly absent for substantial development and coverage of severe thunderstorms in our region (more favorable toward our north). That's not to say we will not have an instance of severe weather in our forecast area. Given the shear/instability setup today, the current thinking is that we'll have development of multi-cell thunderstorms, driven in part by surface boundaries and orographic lift, and any of the strongest cells could yield a risk of damaging winds as DCAPE is in the vicinity of 1,000 J/kg. We'll have a keen focus on any congealing storm cells + organized outflow, as this would tend to increase damaging wind potential. In reality, sub-severe winds could take down some trees since June's rainfall was in excess of 200% of normal in many areas (something to consider). The risk of severe storms is highest through the afternoon and will gradually subside around/post-sunset. 89^GSatterwhite .LONG TERM... Sunday through Friday. A persistent northwesterly mid-level flow/"ring of fire(works)" pattern will remain in place Sunday and through much of the upcoming week, between subtropical ridging stretching from the Four Corners to the Gulf and troughing over eastern Canada. By the end of the week a strong 598 decameter closed 500mb anticyclone will have developed over the Central Rockies. Meanwhile a hot/humid/unstable air mass will remain in place over Central Alabama. While the northwest flow will prevent a truly tropical air mass (e.g. PWATs over 2 inches) from being over the area, PWATs will still remain elevated in the 1.8 to 1.9 inch range. A northwest to southeast oriented moisture axis will be located from the Central Plains to the Southeast. A parade of MCVs will likely move through the region, possibly accompanied by outflow boundaries and MCSs. Rain chances will remain in the 40-50% range overall, with 15 kts of mid-level flow allowing storms to move and result in increased coverage. Rain chances but will need to be adjusted upward during some time periods depending on the exact timing of these disturbances. One such wave, currently associated with convection over west Texas, may move towards the area Sunday (with additional MCVs possible Monday and Tuesday). Mid- level lapse rates are expected to be weaker tomorrow than today assuming fairly widespread convective overturning today. But with sufficient DCAPE present and plenty of instability expect some strong storms with gusty winds and frequent lightning. This will be the case for the next couple days as northwest flow keeps relatively cool/dry (low theta-e) air aloft over the area over high theta-e air at the surface, so be sure to move indoors when storms approach. Any severe threat (damaging winds) will be dependent on any MCSs and boundaries that form and microburst parameters, which will be dependent on mesoscale factors and assessed each day via the morning sounding and CAMs. Will also continue to have to monitor rainfall amounts for possible flooding due to saturated soils and elevated levels on area rivers and creeks. Also, outside of storms heat index readings will be in the upper 90s to low 100s, currently expected to remain below heat advisory criteria (105). Looking specifically at the 4th of July, generally expect better coverage of showers and storms the further east you go (further from the ridge) but anywhere could see scattered showers/storms. Wednesday through Friday, a stronger shortwave trough and surface low will be moving from the Ohio Vally to the Northeast. A trailing wind shift at the surface and shear axis aloft may result in increased rain chances across the forecast area Thursday and Friday. 32/Davis && .AVIATION... 00Z TAF Discussion. Showers and thunderstorms will cause restrictions locally at terminals here the next 3 hours or so. Some of the storms will produce gusts into the 40kt range, reduced vis, and ceilings generally VFR. The atmosphere remains very moist and not a get deal of change since last night. Therefore, will lean toward persistence. Generally a VFR forecast, with a brief period around sunrise again of potential MVFR/IFR ceilings. Then the clouds rise/thin and afternoon thunderstorms again. 75 && .FIRE WEATHER... A humid and stormy pattern will remain in place this weekend and next week. There are no fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 72 87 71 88 70 / 40 50 30 50 30 Anniston 72 87 71 89 71 / 60 50 30 50 30 Birmingham 73 89 72 89 72 / 40 50 30 50 30 Tuscaloosa 74 90 73 93 73 / 40 50 30 40 20 Calera 73 88 72 90 72 / 60 50 30 40 20 Auburn 73 87 72 89 73 / 50 50 30 40 30 Montgomery 74 91 73 93 74 / 50 50 30 40 20 Troy 74 90 72 92 73 / 50 50 30 40 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flash Flood Watch until 7 PM CDT this evening for the following counties: Blount...Calhoun...Cherokee...Etowah...Jefferson...St. Clair...Walker...Winston. &&
Hazardous Weather Outlook National Weather Service Birmingham AL 712 PM CDT Sat Jul 1 2017 ALZ011>015-017>050-030315- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 712 PM CDT Sat Jul 1 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
Special Weather Statement
National Weather Service Birmingham AL
251 PM CDT SAT JUL 1 2017
ALZ014-012030-
Winston AL-
251 PM CDT SAT JUL 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WINSTON COUNTY UNTIL
330 PM CDT...
At 251 PM CDT, Doppler radar was tracking a strong thunderstorm near
Poplar Springs, or 8 miles east of Lynn, moving east at 40 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Lynn, Arley, Double Springs, Houston Recreational Area, McDowell Camp
Grounds, Ashbank, Corinth Rec Area, Lake Shore, Falls City, Poplar
Springs, Helicon, Houston, Clear Creek, Wilson Bend, Winston County
Airport, Curtis Crossroads and Black Pond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3415 8711 3399 8711 3399 8715 3400 8717
3400 8719 3399 8720 3400 8757 3415 8744
TIME...MOT...LOC 1951Z 267DEG 33KT 3408 8741
89^GSatterwhiteSpecial Weather Statement
National Weather Service Birmingham AL
309 PM CDT SAT JUL 1 2017
ALZ019-021-012100-
Calhoun AL-Cleburne AL-
309 PM CDT SAT JUL 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CALHOUN AND
NORTHEASTERN CLEBURNE COUNTIES UNTIL 400 PM CDT...
At 308 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jacksonville, moving east at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Jacksonville, Piedmont, Mars Hills, Jacksonville State University,
Liberty Hill, Oak Level and Coleman Lake And Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3377 8578 3391 8577 3392 8539 3377 8536
3376 8536
TIME...MOT...LOC 2008Z 263DEG 31KT 3383 8570
89^GSatterwhiteSpecial Weather Statement National Weather Service Birmingham AL 342 PM CDT SAT JUL 1 2017 ALZ012-012130- Lamar AL- 342 PM CDT SAT JUL 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR LAMAR COUNTY UNTIL 430 PM CDT... At 341 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Sulligent to Bent Oak. Movement was east at 20 mph. Winds in excess of 40 mph will be possible with these storms. Locations impacted include... Vernon, Sulligent, Millport, Kennedy, Beaverton, Blooming Grove, Lamar County Airport, Crews, Bedford, Cody, Lamar County Public Lake, Star, Pine Springs, Hightogy and Melborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3397 8822 3398 8795 3353 8795 3353 8827 TIME...MOT...LOC 2041Z 261DEG 18KT 3390 8817 3346 8854 89^GSatterwhite
Special Weather Statement National Weather Service Birmingham AL 614 PM CDT SAT JUL 1 2017 ALZ023-031-032-034-020000- Greene AL-Hale AL-Bibb AL-Tuscaloosa AL- 614 PM CDT SAT JUL 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TUSCALOOSA... NORTHEASTERN GREENE...NORTHEASTERN HALE AND WEST CENTRAL BIBB COUNTIES UNTIL 700 PM CDT... At 613 PM CDT, Doppler radar was tracking a strong thunderstorm over Shelton State Community College, or 7 miles south of Tuscaloosa, moving east at 30 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Tuscaloosa, Northport, Holt, Moundville, Brookwood, Coaling, Vance, Coker, McFarland Mall, Tuscaloosa Amphitheater, Lake Wildwood, Knoxville, Shelton State Community College, Bryant Denny Stadium, University Mall, Deerlick Creek Campgrounds, Englewood, Ralph, Maxwell and Lake Tuscaloosa Hwy 69 Bridge. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3290 8781 3308 8787 3340 8757 3305 8716 TIME...MOT...LOC 2313Z 254DEG 28KT 3310 8759 75
The Birmingham radar (KBMX), 90 km away, was scanning. The volume nearest the first event began at 00:14 UTC.
17 thunderstorm wind. Local standard time, as filed.
Several trees uprooted along Moores Ferry Road.
Several trees uprooted along Highway 219.
Several trees uprooted near the town of Leesburg.
Several trees uprooted and blocking Highway 15.
Numerous trees uprooted in the city of Gadsden.
Several trees uprooted in the city of Glencoe.
Several trees uprooted at Rutherford Circle in the city of Birmingham.
Several trees uprooted on Davis Street in the the city of Glencoe.
Several trees uprooted in the town of Ohatchee.
Several trees uprooted and power lines downed in the city of Piedmont.
Several trees uprooted near the intersection of McIntosh Road and Mary drive.
Several trees uprooted along Highway 102.
Several trees uprooted and roof damage to a home on Allen Road.
Several trees uprooted near the intersection of Ironaton Road and Stockdale Road.
Power lines downed at the intersection of Martin Luther King Drive and Washington Street.
Several trees uprooted and power lines downed along Luttrell Street in the city of Oxford.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713144, 713145, 713146, 713148, 713149, 713150, 713151, 713152, 713154, 713153, 713155, 713158, 713156, 713160, 713157, 713161, 713162.